South Dakota, 2012

Damaging Winds in South Dakota, March 18, 2012

March 18, 2012 · NWS UNR · 3 events in 3 counties and zones

Strong wind gusts accompanied fast-moving thunderstorms across Shannon, Jackson, and extreme eastern Pennington Counties with wind gusts to 80 mph reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong wind gusts accompanied fast-moving thunderstorms across Shannon, Jackson, and extreme eastern Pennington Counties with wind gusts to 80 mph reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 18, 7:23 PM MST, 47 minutes earlier.

Area forecast discussion, Mar 18, 7:23 PM MST, 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
823 PM MDT SUN MAR 18 2012

.UPDATE...02Z SURFACE ANALYSIS HAD LOW OVER SOUTHEAST MT AND COLD
FRONT INTO CENTRAL CO. WATER VAPOUR HAD SHORTWAVE OVER SOUTHEAST
WY/NE PANHANDLE...ON THE NOSE OF A 110KT JET. THIS WAVE WILL
RAPIDLY MOVE NORTH TONIGHT PUSHING COLD FRONT INTO THE CWA FROM
THE WEST. AHEAD OF IT...GUSTY SOUTHWEST WINDS WILL CONTINUE BUT
DIURNAL BOUNDARY LAYER EFFECTS ARE STARTING TO DECOUPLE 50KT LOW
LEVEL JET FROM MIXED LAYER. THUS WILL ALLOW WIND HEADLINES TO
EXPIRE ON SCHEDULE AT 03Z. MOIST TONGUE HAD 50-PLUS DEW POINTS
OVER SOUTH CENTRAL SD INTO CENTRAL NE. NARROW AXIS OF INSTABILITY
ALLOWING FOR SOME CONVECTION. FURTHER WEST...SOME -SHRA NOTED WITH
MAIN SYNOPTIC FORCING...BUT LAPSE RATES STEEP ENOUGH TO LEAVE
SMALL CHANCE OF THUNDER IN THERE THROUGH 06Z.

WITH THESE TRENDS IN MIND AND HRRR SOLUTIONS...WILL BRING SOME
POPS CWA-WIDE THIS EVENING AND ACROSS THE NORTH THROUGH EASTERN
PORTIONS OF THE CWA OVERNIGHT.

&&

.FIRE WEATHER...RELATIVE HUMIDITIES WILL RECOVER ENOUGH TO ALLOW
RED FLAG WARNING TO EXPIRE ON-TIME AT 03Z.

&&

.AVIATION...00Z TAFS UPDATE
VFR CONDITIONS WILL CONTINUE THROUGH MONDAY AFTERNOON. LOW
PRESSURE OVER SOUTHEAST MT WILL MOVE NORTHEAST INTO WESTERN ND.
THIS WILL KEEP A TIGHT PRESSURE GRADIENT IN PLACE WITH GUSTY WINDS
THROUGH MOST OF TONIGHT/MONDAY AT TIMES. AN ISOLATED GUSTY
-SHRA/-TSRA CANNOT BE RULED OUT THIS EVENING...AND THEN ISOLATED
SHOWERS ACROSS THE NORTH INTO CENTRAL SD OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 653 PM MDT SUN MAR 18 2012/

UPDATE...00Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY WITH DECENT
GRADIENT OVER THE CWA. BEST GRADIENT FROM SOUTHWEST THROUGH SOUTH
CENTRAL SD WHERE CONTINUED MIXING IS ALLOWING VERY WINDY
CONDITIONS TO PERSIST. FURTHER NORTH WHERE CI/CS SHIELD DROPPED IN
DURING THE AFTERNOON...WINDS ARE JUST BREEZY/WINDY...SO WILL
CANCEL WIND ADVISORY FOR THOSE AREAS.

00Z KUNR SOUNDING SHOWED IMPRESSIVE LAPSE RATES AGAIN. WATER
VAPOUR HAD MAIN SHORTWAVE ENERGY OVER NORTH CENTRAL CO/SOUTHEAST
WY ON NOSE OF 110KT JET. THIS WILL PUSH LOW NORTHEAST
TONIGHT...ALLOWING COLDER AIR TO FILTER OVER WESTERN AREAS. STRONG
WIND FIELD MAY SUPPORT GUSTY WINDS NEAR ANY -SHRA/-TSRA THAT
DEVELOP OVER NORTHEASTERN WY AND SOUTH CENTRAL SD TONIGHT.

PREV DISCUSSION... /ISSUED 234 PM MDT SUN MAR 18 2012/

TONIGHT THROUGH TUESDAY NIGHT

DEEP LONG WAVE WESTERN CONUS TROUGH CONTINUES ITS SLOW MARCH TO THE
NE...WITH SFC PRESSURE FALLS ONGOING ACROSS WY AND SOUTHERN MT AS A
PORTION OF THE UPPER TROUGH FRACTURES AND BEGINS TO ADVECT NE. THIS
STRONG IMPULSE WILL MERGE WITH A NW CONUS ADVANCING TROUGH AND
SUPPORT SFC LOW ADVECTION NE INTO THE CANADIAN PLAINS. HEIGHT FALLS
CONTINUE INTO WY WITH DESTABILIZATION ONGOING THERE PER LL WARMING
AND UPPER LEVEL COOLING. A FEW HIGH BASED SHRA AND ISOLD TS HAVE
DEVELOPED FARTHER WEST OUTSIDE THE FA...WHERE A LITTLE BETTER UPPER
SUPPORT IS IN PLACE. SFC BASED INSTABILITY WILL CONTINUE TO INCREASE
THIS AFTERNOON OVER NE WY...WITH THE SFC TROUGH EXPECTED TO APPROACH
THE REGION...SUPPORTING LOW CHANCE POPS INTO THIS EVENING
THERE...AND POSSIBLY INTO THE WESTERN BLACK HILLS. OTHERWISE...WARM
WINDY CONDITIONS ARE DEVELOPING ACROSS THE REGION...AS MIXING
HEIGHTS INCREASE AND LL FLOW RESPONDS TO THE HEIGHT FIELD. WINDS
WILL CONTINUE TO INCREASE THROUGH THE AFTERNOON WITH WIND ADV
CRITERIA EXPECTED TO BE REACHED LATE THIS AFTERNOON AND EARLY
EVENING. STRONG 125+ KNOT UPPER LEVEL JETLET ASSOCIATED WITH THE
MAIN UPPER TROUGH OVER THE SW CONUS...WILL ADVECT NNE TOWARD THE
REGION TONIGHT...WITH THE NOSE OF THE UPPER JET EXPECTED TO ADVECT
OVER THE FA. LEFT EXIT REGION INDUCED UPWARD ASCENT WILL HELP IN
FURTHER DEEPENING THE SFC LOW...IN ADDITION TO ACCENTUATING THE LLJ.
FORECAST MODELS ARE STILL INDICATING INCREASING DEEPER MOISTURE OVER
SOUTH CENTRAL SD...GIVEN H85 THETA-E RISES INTO THE 320-330K RANGE
THROUGH 06Z...AHEAD OF THE LEAD SFC TROUGH. GIVEN THE POSITION OF
THE UPPER JET RIGHT EXIT REGION/INCREASING LL MOISTURE/AND
INCREASING LARGE SCALE ASCENT...CANNOT RULE OUT AN ISOLATED SHRA OR
TS OVER THE FAR SE. HAVE INCORPORATED A 6 HOUR PERIOD OF TS MENTION
THERE. OTHERWISE...DIURNALLY DRIVEN CONVECTION CHANCES OVER NE WY
WILL WANE THROUGH EVENING.

AFOREMENTIONED UPPER IMPULSE WILL PHASE WITH A NORTHERN STREAM
COUNTERPART AND SUPPORT A COLD FRONT INTO THE REGION MONDAY.
CONTINUED WEAK UPGLIDE OVER WESTERN SD MAY SUPPORT A LIGHT SHOWER
OVER THE FAR SE...WITH CONVECTIVE SHOWERS EXPECTED TO DEVELOP ALONG
AND AHEAD OF THE SFC COLD FRONT IN NE WY...LIKELY DIURNALLY
ENHANCED. COOLING PROFILES SUGGEST RAIN MAY MIX WITH SNOW DURING THE
AFTERNOON. HOWEVER...SFC TEMPS IN THE 40S WILL PRECLUDE ACCUMS.
SHOWER ACTIVITY WILL WANE THROUGH EVENING OVER NE WY AND THE
WESTERN/NORTHERN BLACK HILLS...WITH ANY RESIDUAL SHRA TRANSITIONING
TO SNOW. SOME LIGHT ACCUMS ARE POSSIBLE.

OTHERWISE...SOUTHERLY WINDS WILL BE GUSTY AHEAD OF THE SFC COLD
FRONT MON...WITH WINDS INCREASING TO 20 TO 30 MPH OVER THE NORTHERN
HALF OF WESTERN SD. WIND ADV CRITERIA MAY BE REACHED CLOSER TO THE
ND BORDER GIVEN SIG PRESSURE FALLS ONGOING OVER NE MT.

SFC COLD WILL PUSH EAST OF THE REGION...COMING THROUGH DRY OVER SD
AS THE MAIN LOBE OF LARGE SCALE ASCENT SHIFTS NORTH INTO MT/ND/SK.

DRY BUT STILL MILD WEATHER IS ON TRACK FOR TUES...WITH MOSTLY CLEAR
SKIES EXPECTED.

EXTENDED...A MAINLY DRY AND MILD WEATHER PATTERN IS ANTICIPATED FOR
THE MIDDLE AND LATTER PART OF THE WEEK. HOWEVER...AN UPPER LEVEL LOW
IS PROGGED TO BE IN PLACE OVER THE SOUTHERN HIGH PLAINS MIDWEEK AND
SLOWLY MOVE NORTHEAST ACROSS THE PLAINS LATE IN THE WEEK. DEPENDING
ON THE ULTIMATE MOVEMENT OF THE LOW...THERE COULD BE A CHANCE FOR
SHOWERS OVER MAINLY SOUTHEASTERN PORTIONS OF THE CWA THURSDAY INTO
FRIDAY. VARIOUS MEDIUM RANGE MODELS DIFFER ON TIMING AND MOVEMENT OF
THE SYSTEM WITH A STRONG RIDGE TO THE EAST OF THE REGION. GFS BRINGS
IT THE FURTHEST NORTH...WITH SHOWERS POSSIBLE OVER PORTIONS OF
SOUTHWESTERN INTO CENTRAL SD. WILL GO WITH THE CONSENSUS OF THE
MODELS AND KEEP DRY FOR NOW. OTHERWISE...TEMPS WILL BE WELL ABOVE
AVERAGE THROUGH THE PERIOD...WITH HIGHS IN THE 60S AND 70S ON MOST
DAYS...A BIT COOLER OVER THE BLACK HILLS.

FIRE WEATHER...RED FLAG CONDITIONS HAVE DEVELOPED ACROSS MUCH OF
NORTHEASTERN WY AND WESTERN SD THIS AFTERNOON AS WINDS INCREASE AND
HUMIDITIES DROP TO NEAR OR BELOW 15 PERCENT. THESE CRITICAL FIRE
WEATHER CONDITIONS WILL PERSIST INTO EARLY THIS EVENING BEFORE
HUMIDITIES SLOWLY RISE AND WINDS GRADUALLY DECREASE.

ON MONDAY...GUSTY SOUTHWESTERLY WINDS WILL DEVELOP AHEAD OF AN
APPROACHING COLD FRONT. TEMPERATURES WILL BE LOWER...BUT A VERY DRY
AIRMASS IN PLACE WILL DROP RELATIVE HUMIDITIES TO AROUND 15 PERCENT
ACROSS MUCH OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA IN THE
AFTERNOON. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP
OVER THESE AREAS IN THE AFTERNOON AND PERSIST UNTIL AROUND SUNSET. A
COLD FRONT WILL FINALLY MOVE THROUGH THE AREA MONDAY NIGHT...
BRINGING LOWER TEMPERATURES AND HIGHER HUMIDITIES FOR TUESDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR BADLANDS AREA-
     CENTRAL SOUTH DAKOTA PLAINS-NORTHERN BLACK HILLS-
     NORTHWESTERN SOUTH DAKOTA PLAINS-SOUTH CENTRAL SOUTH DAKOTA-
     SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA.

     RED FLAG WARNING FROM 11 AM TO 8 PM MDT MONDAY FOR BADLANDS AREA-
     CENTRAL SOUTH DAKOTA PLAINS-NORTHERN BLACK HILLS-
     NORTHWESTERN SOUTH DAKOTA PLAINS-SOUTH CENTRAL SOUTH DAKOTA-
     SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA.

     WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     BENNETT-JACKSON-MELLETTE-SHANNON-TODD-TRIPP.

WY...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR LOWER
     ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
     SOUTHERN CAMPBELL-WYOMING BLACK HILLS.

&&

SHORT TERM...HELGESON
LONG TERM....WFO UNR
AVIATION...HELGESON
Hazardous weather outlook, Mar 18, 2:58 AM MST, 17 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
358 AM MDT SUN MAR 18 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
358 AM MDT (458 AM CDT) SUN MAR 18 2012

...RED FLAG WARNING TODAY FOR NORTHEASTERN WYOMING WESTERN SOUTH
DAKOTA...

...WIND ADVISORY TODAY FOR MUCH OF WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NEAR RECORD HIGH TEMPERATURES AND VERY LOW RELATIVE HUMIDITY VALUES
COMBINED WITH GUSTY SOUTHERLY WINDS WILL CREATE DANGEROUS FIRE
WEATHER CONDITIONS OVER NORTHEASTERN WYOMING AND WESTERN AND CENTRAL
SOUTH DAKOTA TODAY INTO THIS EVENING. ISOLATED DRY THUNDERSTORMS ARE
POSSIBLE OVER PARTS OF NORTHEASTERN WYOMING LATE THIS AFTERNOON.
SOUTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH ARE
EXPECTED ACROSS MUCH OF WESTERN SOUTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL SOUTH
DAKOTA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GR

The radar

The Rapid City radar (KUDX), 103 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
March 18, 8:10 PM MST
Where
Oglala Lakota County, 5.04 mi NE of Porcupine
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
43.289, -102.271

Thunderstorm Wind, Jackson

When
March 18, 8:35 PM MST
Where
Jackson County, Interior
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.720, -101.980

Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Pennington

When
March 18, 9:10 PM MST
Where
Pennington County, Quinn
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.000, -102.120

Wind gusts estimated at 80 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373534, 361374, 361375.